Alert archive / Ohio / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 45, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at May 21, 2014, 5:07 PM EDT for Knox County, Marion County, Morrow County, Ohio. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2014, 5:07 PM EDT (21:07 UTC)
- Expired
- May 21, 2014, 6:00 PM EDT
- In force
- 53 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
Counties Knox County, OH, Marion County, OH, Morrow County, OH
The radar
The Cleveland radar (KCLE), 133 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 5:31 PM EDT | HAIL 1 | 4 E Cardington, OH | |
| May 21, 5:35 PM EDT | HAIL 1 | Fulton, OH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 193 J/kg
- Mixed-layer CIN
- -267 J/kg
- Mixed-layer LCL
- 933 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
793
WUUS51 KCLE 212107
SVRCLE
OHC083-101-117-212200-
/O.NEW.KCLE.SV.W.0045.140521T2107Z-140521T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
507 PM EDT WED MAY 21 2014
THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KNOX COUNTY IN NORTH CENTRAL OHIO
SOUTHEASTERN MARION COUNTY IN NORTH CENTRAL OHIO
MORROW COUNTY IN NORTH CENTRAL OHIO
* UNTIL 600 PM EDT
* AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
WALDO...AND MOVING EAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
MOUNT VERNON...
CHESTERVILLE...
SPARTA...
CENTERBURG...
FREDERICKTOWN...
GAMBIER...
DANVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4024 8247 4027 8248 4027 8275 4034 8276
4035 8293 4041 8294 4041 8299 4043 8303
4043 8323 4047 8326 4062 8315 4060 8263
4055 8263 4055 8237 4057 8218 4024 8220
4024 8238
TIME...MOT...LOC 2107Z 272DEG 63KT 4046 8296
$$
KIELTYKA3 follow-up statements
947
WWUS51 KCLE 212132
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
532 PM EDT WED MAY 21 2014
OHC101-212141-
/O.CAN.KCLE.SV.W.0045.000000T0000Z-140521T2200Z/
MARION OH-
532 PM EDT WED MAY 21 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARION COUNTY IS
CANCELLED...THE STORM HAS MOVED OUT OF MARION COUNTY.
LAT...LON 4034 8228 4036 8293 4041 8294 4055 8294
4056 8263 4055 8263 4055 8237 4056 8228
TIME...MOT...LOC 2131Z 270DEG 33KT 4045 8278
$$
OHC083-117-212200-
/O.CON.KCLE.SV.W.0045.000000T0000Z-140521T2200Z/
KNOX OH-MORROW OH-
532 PM EDT WED MAY 21 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHERN MORROW AND CENTRAL KNOX COUNTIES...
AT 525 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR FULTON...OR 7 MILES SOUTH OF MOUNT GILEAD...MOVING EAST
AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
SPARTA...MOUNT VERNON...MOUNT GILEAD...GAMBIER...FREDERICKTOWN...
CHESTERVILLE AND CARDINGTON
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4034 8228 4036 8293 4041 8294 4055 8294
4056 8263 4055 8263 4055 8237 4056 8228
TIME...MOT...LOC 2131Z 270DEG 33KT 4045 8278
$$
THOMPSON609
WWUS51 KCLE 212144
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
544 PM EDT WED MAY 21 2014
OHC083-117-212200-
/O.CON.KCLE.SV.W.0045.000000T0000Z-140521T2200Z/
KNOX OH-MORROW OH-
544 PM EDT WED MAY 21 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHERN MORROW AND CENTRAL KNOX COUNTIES...
AT 538 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR CHESTERVILLE...OR 10 MILES SOUTHEAST OF
MOUNT GILEAD...MOVING EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
SPARTA...MOUNT VERNON...MOUNT GILEAD...GAMBIER...FREDERICKTOWN...
CHESTERVILLE AND CARDINGTON
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HAIL UP TO !QUARTER OF AN INCH IN DIAMETER HAS BEEN REPORTED IN
FULTON AND CARTINGTON IN MORROW COUNTY WITH THIS STORM. IF YOU ARE
IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND
PROPERTY.
THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4056 8228 4034 8228 4036 8293 4041 8294
4055 8294 4056 8263 4055 8263 4055 8237
TIME...MOT...LOC 2141Z 270DEG 33KT 4045 8266
$$
THOMPSON810
WWUS51 KCLE 212153
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
553 PM EDT WED MAY 21 2014
OHC117-212202-
/O.CAN.KCLE.SV.W.0045.000000T0000Z-140521T2200Z/
MORROW OH-
553 PM EDT WED MAY 21 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MORROW COUNTY IS
CANCELLED...
LAT...LON 4043 8264 4054 8263 4055 8237 4056 8228
4034 8228 4035 8264
TIME...MOT...LOC 2152Z 271DEG 29KT 4046 8259
$$
OHC083-212200-
/O.CON.KCLE.SV.W.0045.000000T0000Z-140521T2200Z/
KNOX OH-
553 PM EDT WED MAY 21 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR CENTRAL KNOX COUNTY...
AT 551 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR FREDERICKTOWN...OR 8 MILES NORTHWEST OF
MOUNT VERNON...MOVING EAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
MOUNT VERNON...GAMBIER AND FREDERICKTOWN
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4043 8264 4054 8263 4055 8237 4056 8228
4034 8228 4035 8264
TIME...MOT...LOC 2152Z 271DEG 29KT 4046 8259
$$
THOMPSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:32 PM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, May 21, 3:32 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 332 PM EDT WED MAY 21 2014 .SYNOPSIS... LOW PRESSURE WILL MOVE SLOWLY THROUGH THE CENTRAL GREAT LAKES AND FORCE A COLD FRONT SOUTHEAST ACROSS THE REGION OVERNIGHT. HIGH PRESSURE WILL BUILD SOUTHEAST ACROSS THE GREAT LAKES BY SATURDAY EVENING AND TO THE CAROLINA COAST BY SUNDAY. A RIDGE WILL EXTEND BACK NORTH ACROSS THE LOCAL AREA THROUGH THE REST OF THE HOLIDAY WEEKEND. A TROUGH WILL SWING SOUTHEAST ACROSS THE AREA MONDAY NIGHT FOLLOWED BY HIGH PRESSURE INTO THE MIDDLE OF THE WEEK. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... A COLD FRONT WILL SLIDE SOUTHEAST ACROSS THE FORECAST AREA OVERNIGHT. TEMPERATURES IN THE 70S THIS AFTERNOON AND DEW POINTS IN THE LOWER 60S ARE STILL SOUPY ENOUGH FOR THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS. WE NARROWLY MISSED THE SEVERE THUNDERSTORM WATCH JUST TO THE SOUTH OF THE FORECAST AREA. PRECIPITATION THREAT WILL BE ON A GRADUAL DECLINE THROUGH THE NIGHT TIME HOURS FROM WEST TO EAST. AS COLD AIR ADVECTION BEGINS TO TAKE PLACE BEHIND THE COLD FRONT...EXPECTING LOWS TO DROP INTO THE MID 50S IN NORTHWEST OHIO AND ALONG THE LAKE SHORE. INLAND...THE COLD AIR WILL NOT YET ARRIVE AND WILL KEEP LOWS AROUND 60 ACROSS THAT AREA. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/... UPPER LEVEL PATTERN TRENDING FROM A NEARLY ZONAL FLOW ACROSS MUCH OF THE NORTHERN PORTIONS OF THE COUNTRY. HOWEVER...A TROUGH DIGGING INTO THE EASTERN PORTIONS OF CANADA WILL HELP TO AMPLIFY AN UPPER LEVEL RIDGE OVER THE CENTRAL UNITED STATES. THE UPPER LEVEL TROUGH WILL DIVE INTO THE EASTERN THIRD OF THE UNITED STATES AND THIS WILL KEEP CONDITIONS ON THE COOL SIDE THROUGH SATURDAY NIGHT. SURFACE HIGH PRESSURE IS EXPECTED TO GRADUALLY SHIFT SOUTH ACROSS THE FORECAST AREA THURSDAY THROUGH SATURDAY NIGHT. ONCE THE HIGH FINALLY MOVES SLIGHTLY EAST AND THEN SOUTH OF THE FORECAST AREA TO THE CAROLINAS...THE FORECAST AREA SHOULD START TO SEE SOME WARM AIR ADVECTION JUST IN TIME FOR THE REST OF THE HOLIDAY WEEKEND. THE OTHER GOOD NEWS IS THAT THIS HIGH WILL WILL EXTEND A RIDGE BACK NORTH INTO THE FORECAST AREA BY SATURDAY AND THIS WILL KEEP THE FORECAST AREA FOR THE MOST PART DRY. THERE IS A SHOT OF MOISTURE EXPECTED TO ROTATE ACROSS THE EASTERN HALF OF OHIO AND NORTHWEST PENNSYLVANIA ON FRIDAY...POSSIBLY FRIDAY NIGHT THAT COULD BRING A SPRINKLE OR TWO TO THE AREA. OTHERWISE...FAIR WEATHER IS EXPECTED. 850 MB TEMPERATURES ARE EXPECTED TO DIP TO AROUND PLUS 4 C BY THURSDAY AFTERNOON AND GRADUALLY CLIMB TO PLUS 8 C BY SATURDAY NIGHT. THE WARM AIR ADVECTION WILL BE SLOW TO OCCUR BUT EXPECTING HIGHS TO CLIMB INTO THE 60S EAST TO LOWER 70S WEST ON THURSDAY...MID 70S WEST TO UPPER 60S EAST FRIDAY...AND MID TO UPPER 70S ON SATURDAY. OVERNIGHT LOWS GENERALLY IN THE 50S. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... A LARGE AREA OF HIGH PRESSURE WILL BE ALMOST OVERHEAD BY SUNDAY WHICH GIVES RISE TO AN OPTIMISTIC MEMORIAL DAY FORECAST. LAKE BREEZES ARE LIKELY SUNDAY OTHERWISE SUNNY WEATHER AND NEAR NORMAL TEMPERATURES ARE EXPECTED. A FEW DEGREES WARMER ON MEMORIAL DAY ON THE BACK SIDE OF THE HIGH. HIGH CLOUDS WILL LIKELY SPREAD IN FROM THE WEST. SOME OF THE MODELS ARE INDICATING A CHANCE OF WARM FRONTAL ACTIVITY...PERHAPS GETTING TO THE FORECAST AREA ON MONDAY... BUT THE MODELS ARE OFTEN 12 HOURS TOO FAST WITH WARM ADVECTION SHOWERS SO WILL KEEP IT OUT OF THE MEMORIAL DAY FORECAST AT THIS TIME. HIGHS MONDAY UP AROUND 80 EXCEPT ALONG THE LAKE ERIE LAKESHORE EAST OF CLEVELAND WHERE THE WIND WILL COME ONSHORE. THE GFS HAS BEEN FASTER WITH THE NEXT FRONT AND THE FORECAST BY MID WEEK NEXT WEEK REALLY BECOMES PROBLEMATIC DEPENDING ON THE TIMING OF THE NEXT FRONT. THE GFS STRONGLY BACK DOORS THE FRONT TO OUR SOUTH ON WEDNESDAY BUT LOOKS ANOMALOUS BASED ON A CLOSED LOW ALOFT DROPPING THROUGH THE TROUGH. THE ECWMF BUILDS THE SURFACE HIGH ACROSS EASTERN CANADA SO THERE WILL LIKELY BE SOME COOLING WITH A NORTHEAST FLOW...ESPECIALLY NEAR LAKE ERIE. FORECAST HIGHS WILL BE A FEW DEGREES COOLER WEDNESDAY. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... MVFR CUMULUS WILL LIFT TO A VFR DECK 040BKN-050BKN THIS AFTERNOON. NEW THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS CENTRAL OHIO AND MAY BE CLOSE TO KFDY KMFD AND KCAK AND PERHAPS KCLE AND KYNG DURING THE MID AFTERNOON THRU EARLY EVENING. THE ACTIVITY SHOULD SHIFT SOUTH BY LATE EVENING. VFR CONDITIONS WILL THEN PREVAIL THE REMAINDER OF THE NIGHT AND THURSDAY. PATCHY FOG IS LIKELY AT INLAND LOCATIONS EARLY THURSDAY MORNING AND A CUMULUS/STRATOCUMULUS DECK WILL DEVELOP BY LATE MORNING THURSDAY ESPECIALLY ACROSS NE OH/NW PA. .OUTLOOK...VFR. && .MARINE... A COLD FRONT WILL CROSS LAKE ERIE TONIGHT. A FEW SHOWERS OR PERHAPS A THUNDERSTORM MAY ACCOMPANY THE FRONT. THE FLOW WILL VEER MORE WEST TO NORTHWEST AND EVENTUALLY NORTH THURSDAY AND FRIDAY AS THE SURFACE HIGH PRESSURE BUILDS IN FROM THE UPPER MIDWEST. THE GRADIENT SHOULD STAY LIGHT ENOUGH THAT A SMALL CRAFT ADVISORY WILL NOT BE NEEDED BUT IT WILL BE CLOSE ON THURSDAY AS WAVES WILL LIKELY REACH 2 TO 4 FEET. THE LAKE SHOULD QUIET DOWN BY THE WEEKEND AS THE SURFACE HIGH MOVES OVERHEAD. LAKE BREEZES ARE LIKELY BOTH SATURDAY AND SUNDAY. WATER TEMPERATURES ARE MOSTLY IN THE 50S TO AROUND 60...SOME 3-5 DEGREES BELOW NORMAL... NOT SWIMMING WEATHER...AND STILL DANGEROUSLY COLD TO SPEND ANY EXTENDED TIME IN THE WATER. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...LOMBARDY NEAR TERM...LOMBARDY SHORT TERM...LOMBARDY LONG TERM...KOSARIK AVIATION...KOSARIK MARINE...KOSARIK
Hazardous weather outlook, May 21, 3:27 PM EDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 327 PM EDT WED MAY 21 2014 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-221930- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA- ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL- WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW- HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE- CRAWFORD PA- 327 PM EDT WED MAY 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LEZ061-142>149-162>169-221930- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY- 327 PM EDT WED MAY 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. LOMBARDY
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 8:10 AM EDT | Special Marine Warning | CLE | 80 min | |
| May 21, 3:56 PM EDT | Areal Flood Advisory | CLE | Ashtabula | 3 hr |
| May 21, 5:30 PM EDT | Areal Flood Advisory | CLE | Knox, Marion, Morrow | 3 hr |
Nearby
Severe Thunderstorm Warnings in Ohio, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.